Alert archive / California / Flash Flood Warnings in 1999

Flash Flood Warning 30, NWS Las Vegas, NV

July 12, 1999San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 12, 1999, 9:39 PM PDT for San Bernardino County, California. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 12, 1999, 9:39 PM PDT (04:39 UTC)
Expired
Jul 12, 1999, 11:30 PM PDT
In force
111 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 134 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1999-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1999-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 130439
FFWLAS
CAC071-130630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
939 PM PDT MON JUL 12 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  INCLUDING THE TOWNS OF JOSHUA TREE AND LANDERS
  PORTIONS OF STATE ROUTE 247 

* UNTIL 1130 PM PDT

* AT 927 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN 23 MILES NORTH OF THE TOWN OF JOSHUA TREE...OR ABOUT 13 
  MILES SOUTHEAST OF LUDLOW...MOVING SOUTH AT 5 MPH. IN ADDITION...
  DOPPLER RADAR INDICATED HEAVY RAIN ALONG PORTIONS OF STATE ROUTE   
  247.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 3464 11652 3408 11645 3422 11609 3462 11605

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:50 PM PDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jul 12, 3:50 PM PDT, 5 hours 49 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT MON JUL 12 1999

SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MOST OF THE
REGION THROUGH WEDNESDAY. AN UPPER LEVEL DISTURBANCE OVER SOUTHERN
NEVADA WILL HELP TRIGGER SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY
EVENING. DRIER SOUTHWEST FLOW WILL MOVE INTO THE REGION THURSDAY...
PUSHING MUCH OF THE MOIST AIR OFF TO THE EAST WITH ONLY ISOLATED
AFTERNOON THUNDERSTORMS EXPECTED.

DISCUSSION...VORT MAX OVER EXREME SOUTHERN NEVADA TODAY COMBINED WITH
UNSTABLE AND VERY MOIST AIRMASS PROVIDED FAIRLY WIDESPREAD ACTIVITY
OVER CWFA TODAY. SOME AREAS HAVE HAD SOME GOOD BREAKS LATE THIS
AFTERNOON BUT BELIEVE WITH VORT MAX PRESENT AND MOISTURE NOT GOING
ANYWHERE...AGREE WITH ETA MODEL IN KEEPING CHANCE OF PRECIPITATION
ALL NIGHT MOST ZONES. ETA ACTUALLY INTENSIFIES VORT MAX AND DEVELOPS
500 MB AND 700 MB LOW OVER EXTREME SOUTHERN NV TONIGHT. THIS SYSTEM
THEN BEGINS TO MOVE SLOWLY EAST WEDNESDAY AND WEDNESDAY NIGHT.
AIRMASS STILL MOIST AND UNSTABLE WEDNESDAY BUT DRIER AIR PROGGED TO
START PUSHING INTO WESTERN AND FAR NORTHERN PORTIONS OF CWFA. WILL GO
WITH ONLY SLIGHT CHANCE THOSE ZONES AND KEEP SCATTERED REST OF NV
ZONES AND NUMEROUS FOR NW AZ WHICH WILL HAVE BEST DYNAMICS...MOISTURE
AND INSTABILITY. AFTER EVENING THUNDERSTORMS...EXPECT ACTIVITY TO
DIMINISH AS DRIER SOUTHWEST FLOW PUSHES IN WEDNESDAY NIGHT BUT
ACTIVITY MAY PERSIST AFTER MIDNIGHT NW AZ. BELIEVE LOW LEVEL MOISTURE
MAY NOT FLUSH OUT OF ALL ZONES THURSDAY SO WILL KEEP MENTION OF
AFTERNOON THUNDERSTORMS NW AZ AND EXTREME SOUTHERN NV. EXTENDED LOOKS
DRY IN WEST TO SOUTHWEST FLOW ALOFT. SOME SOUTHERLY FLOW RETURNS INTO
AZ SUNDAY BUT WILL PLAN ON MOISTURE TAKING ANOTHER DAY TO RETURN INTO
NW AZ. TEMPS SHOULD GENERALLY BE A LITTLE WARMER AFTER WEDNESDAY AS
THEY HAVE BEEN WELL BELOW NORMAL MOST AREAS TODAY AND WILL BE AGAIN
WEDNESDAY.   JMH

.LAS...A FLASH FLOOD WATCH HAS BEEN POSTED FOR PORTIONS OF SRN NV...
       NW AZ...AND SERN CA UNTIL 07Z. REFER TO THE LATEST STATEMENT
       FOR DETAILS.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:10 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 13, 3:24 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.